Alert archive / Minnesota / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 121, NWS Sioux Falls, SD

June 27, 1998Lyon County, Minnesota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 27, 1998, 3:44 PM CDT for Lyon County, Minnesota. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 27, 1998, 3:44 PM CDT (20:44 UTC)
Expired
Jun 27, 1998, 4:15 PM CDT
In force
31 min
Issued by
NWS Sioux Falls, SD
Area
Whole counties

County Lyon County, MN

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 8.7 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 1998-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 1998-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 131 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1297 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
131 m²/s²
0-3 km storm-relative helicity
146 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

290 
WUUS1 KFSD 272043 RRA
SVRFSD
MNC083-272115-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
344 PM CDT SAT JUN 27 1998

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LYON COUNTY IN SOUTHWESTERN MINNESOTA

* UNTIL 415 PM CDT

* AT 342 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM 9 MILES WEST OF MARSHALL  OR 7 MILES
  SOUTHWEST OF GHENT MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GHENT                    AROUND 345 PM CDT
  MARSHALL                 AROUND 345 PM CDT
  GREEN VALLEY             AROUND 355 PM CDT

A TORNADO WATCH IS ALSO IN EFFECT.  SEVERE THUNDERSTORMS CAN AND
OCCASIONALLY DO PRODUCE TORNADOES.


WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A
STRONG BUILDING.  DO NOT STAND BY WINDOWS.  DO NOT USE TELEPHONES OR
ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED UNLESS IN AN
EMERGENCY.  MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.

HOLMES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 10:45 AM CDT, 4 hours 59 minutes earlier.

Area forecast discussion, Jun 27, 10:45 AM CDT, 4 hours 59 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1045 AM CDT SAT JUN 27 1998

UPDATED WRN ZONES INCLUDG HON TO CHB TO PUT CHC TSTMS BACK IN...BAND OF
MID BASED STUFF MAY HANG TOGETHR. OTHER UPDATES FOR MINOR REFINING SWRN
MN TO FSD TO YKN. NO UPDATES NEEDED NOW NWRN IA.

.FSD...NONE
WILLIAMS

In the hours before

Special weather statement, Jun 27, 11:20 AM CDT, 4 hours 24 minutes before
SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1120 AM CDT SAT JUN 27 1998

*** SIGNIFICANT WEATHER PERTAINS TO WEATHER ELEMENTS ASSOCIATED WITH
THUNDERSTORMS. ***

.SYNOPSIS...A COOL FRONT MOVING EAST ACROSS EASTERN SOUTH DAKOTA WILL
BE NEARLY STATIONARY THIS AFTERNOON THEN RESUME ITS EASTWARD MOVEMENT
TONIGHT. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED NEAR AND
EAST OF THIS FRONT. SOME STORMS MAY BE SEVERE IN SOUTHWEST
MINNESOTA...NORTHWEST IOWA...AND EXTREME EASTERN SOUTH DAKOTA.

SDZ038-039-050-052>054-057>060-063>065-068-280500-
AURORA-BEADLE-BON HOMME-BRULE-CHARLES MIX-DAVISON-DOUGLAS-GREGORY-
HANSON-HUTCHINSON-JERAULD-KINGSBURY-MINER-SANBORN-
INCLUDING THE CITIES OF...CHAMBERLAIN...HURON...MITCHELL
1120 AM CDT SAT JUN 27 1998

FORECAST THROUGH MIDNIGHT:
SPOTTY SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON WITH
LOCAL LIGHT TO MODERATE RAIN. THE SHOWERS AND THUNDERSTORMS SHOULD
END BY EARLY EVENING.

* SIGNIFICANT WEATHER:
  STRONG WINDS (GUSTS LESS THAN 58 MPH)
  SMALL HAIL (LESS THAN 0.75" DIAMETER)

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION IS NOT ANTICIPATED.

SDZ040-055-056-061-062-066-067-069-070-MNZ071-097-098-IAZ001-280500-
BROOKINGS-CLAY-LAKE-LINCOLN-MC COOK-MINNEHAHA-MOODY-TURNER-YANKTON-
LINCOLN-PIPESTONE-ROCK-LYON-
INCLUDING THE CITIES OF...BROOKINGS...SIOUX FALLS...YANKTON...LUVERNE...
PIPESTONE...ROCK RAPIDS
1120 AM CDT SAT JUN 27 1998

FORECAST THROUGH MIDNIGHT:
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON
AND CONTINUE EARLY THIS EVENING...THEN END BEFORE MIDNIGHT. ISOLATED
STORMS COULD BE SEVERE.

* SIGNIFICANT WEATHER:
  SEVERE WINDS (GUSTS EQUAL TO OR GREATER THAN 58 MPH)
  LARGE HAIL (EQUAL TO  OR GREATER THAN 0.75" DIAMETER)

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION MAY BE NEEDED AFTER 400  PM CDT.

SDZ071-MNZ072-080-081-089-090-IAZ002-003-012>014-020>022-031-032-
NEZ013-014-280500-
UNION-COTTONWOOD-JACKSON-LYON-MURRAY-NOBLES-BUENA VISTA-CHEROKEE-CLAY-
DICKINSON-IDA-O'BRIEN-OSCEOLA-PLYMOUTH-SIOUX-WOODBURY-DAKOTA-DIXON-
INCLUDING THE CITIES OF...SLAYTON...WORTHINGTON...LE MARS...
SIOUX CENTER...SIOUX CITY...SPENCER...SPIRIT LAKE...STORM LAKE
1120 AM CDT SAT JUN 27 1998

FORECAST THROUGH MIDNIGHT:
THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON AND
CONTINUE EARLY TONIGHT. SOME STORMS WILL LIKELY BE SEVERE.

* SIGNIFICANT WEATHER:
  SEVERE WINDS (GUSTS EQUAL TO OR GREA8TER THAN 58 MPH)
  LARGE HAIL (EQUAL TO  OR GREATER THAN 0.75" DIAMETER)

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION IS LIKELY AFTER 500 PM CDT.

WILLIAMS
Special weather statement, Jun 27, 11:20 AM CDT, 4 hours 24 minutes before
SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1120 AM CDT SAT JUN 27 1998

*** SIGNIFICANT WEATHER PERTAINS TO WEATHER ELEMENTS ASSOCIATED WITH
THUNDERSTORMS. ***

.SYNOPSIS...A COOL FRONT MOVING EAST ACROSS EASTERN SOUTH DAKOTA WILL
BE NEARLY STATIONARY THIS AFTERNOON THEN RESUME ITS EASTWARD MOVEMENT
TONIGHT. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED NEAR AND
EAST OF THIS FRONT. SOME STORMS MAY BE SEVERE IN SOUTHWEST
MINNESOTA...NORTHWEST IOWA...AND EXTREME EASTERN SOUTH DAKOTA.

SDZ038-039-050-052>054-057>060-063>065-068-280500-
AURORA-BEADLE-BON HOMME-BRULE-CHARLES MIX-DAVISON-DOUGLAS-GREGORY-
HANSON-HUTCHINSON-JERAULD-KINGSBURY-MINER-SANBORN-
INCLUDING THE CITIES OF...CHAMBERLAIN...HURON...MITCHELL
1120 AM CDT SAT JUN 27 1998

FORECAST THROUGH MIDNIGHT:
SPOTTY SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON WITH
LOCAL LIGHT TO MODERATE RAIN. THE SHOWERS AND THUNDERSTORMS SHOULD
END BY EARLY EVENING.

* SIGNIFICANT WEATHER:
  STRONG WINDS (GUSTS LESS THAN 58 MPH)
  SMALL HAIL (LESS THAN 0.75" DIAMETER)

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION IS NOT ANTICIPATED.

SDZ040-055-056-061-062-066-067-069-070-MNZ071-097-098-IAZ001-280500-
BROOKINGS-CLAY-LAKE-LINCOLN-MC COOK-MINNEHAHA-MOODY-TURNER-YANKTON-
LINCOLN-PIPESTONE-ROCK-LYON-
INCLUDING THE CITIES OF...BROOKINGS...SIOUX FALLS...YANKTON...LUVERNE...
PIPESTONE...ROCK RAPIDS
1120 AM CDT SAT JUN 27 1998

FORECAST THROUGH MIDNIGHT:
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON
AND CONTINUE EARLY THIS EVENING...THEN END BEFORE MIDNIGHT. ISOLATED
STORMS COULD BE SEVERE.

* SIGNIFICANT WEATHER:
  SEVERE WINDS (GUSTS EQUAL TO OR GREATER THAN 58 MPH)
  LARGE HAIL (EQUAL TO  OR GREATER THAN 0.75" DIAMETER)

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION MAY BE NEEDED AFTER 400  PM CDT.

SDZ071-MNZ072-080-081-089-090-IAZ002-003-012>014-020>022-031-032-
NEZ013-014-280500-
UNION-COTTONWOOD-JACKSON-LYON-MURRAY-NOBLES-BUENA VISTA-CHEROKEE-CLAY-
DICKINSON-IDA-O'BRIEN-OSCEOLA-PLYMOUTH-SIOUX-WOODBURY-DAKOTA-DIXON-
INCLUDING THE CITIES OF...SLAYTON...WORTHINGTON...LE MARS...
SIOUX CENTER...SIOUX CITY...SPENCER...SPIRIT LAKE...STORM LAKE
1120 AM CDT SAT JUN 27 1998

FORECAST THROUGH MIDNIGHT:
THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON AND
CONTINUE EARLY TONIGHT. SOME STORMS WILL LIKELY BE SEVERE.

* SIGNIFICANT WEATHER:
  SEVERE WINDS (GUSTS EQUAL TO OR GREA8TER THAN 58 MPH)
  LARGE HAIL (EQUAL TO  OR GREATER THAN 0.75" DIAMETER)

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION IS LIKELY AFTER 500 PM CDT.

WILLIAMS

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 3:48 PM CDTTornado WarningFSDNobles, Rock32 min
Jun 27, 4:09 PM CDTTornado WarningFSDJackson36 min
Jun 27, 4:24 PM CDTTornado WarningFSDNobles, Rock31 min
Jun 27, 4:43 PM CDTSevere Thunderstorm WarningFSDCottonwood32 min
Jun 27, 4:47 PM CDTTornado WarningFSDJackson33 min
Jun 27, 4:58 PM CDTTornado WarningFSDNobles47 min
Jun 27, 5:22 PM CDTTornado WarningFSDJackson33 min
Jun 27, 5:49 PM CDTTornado WarningFSDJackson31 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.